Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 19, NWS San Diego, CA

October 12, 2022Orange County, California

NWS San Diego, CA issued this beach hazards statement at Oct 12, 2022, 7:58 AM PDT for Orange County, California. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2022, 7:58 AM PDT (14:58 UTC)
Expired
Oct 12, 2022, 10:40 AM PDT
In force
3 hr
Issued by
NWS San Diego, CA

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WHUS46 KSGX 121458
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
758 AM PDT Wed Oct 12 2022

CAZ552-121800-
/O.NEW.KSGX.BH.S.0019.221012T1458Z-221012T1800Z/
Orange County Coastal Areas-
758 AM PDT Wed Oct 12 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...Lightning possible.

* WHERE...Orange County Coastal Areas.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Isolated thunderstorms could bring cloud-to-ground
  lightning strikes at the beaches.

* ADDITIONAL DETAILS...Isolated thunderstorms will move from 
  southeast to northwest across the area through 1100 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions due
to the lightning.

&&

$$

Maxwell
1 follow-up statement
678 
WHUS46 KSGX 121740
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1040 AM PDT Wed Oct 12 2022

CAZ552-121845-
/O.CAN.KSGX.BH.S.0019.000000T0000Z-221012T1800Z/
Orange County Coastal Areas-
1040 AM PDT Wed Oct 12 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Thunderstorms have exited Orange County, and the lightning threat
has ended at the Orange County beaches.

$$

Maxwell

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 12, 3:04 AM PDT, 4 hours 54 minutes earlier.

Area forecast discussion, Oct 12, 3:04 AM PDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
304 AM PDT Wed Oct 12 2022

.SYNOPSIS...
Low pressure will remain offshore this week, and then move inland
over the weekend.  Another round of showers and thunderstorms is
expected this afternoon with less coverage than Tuesday, followed
by drier conditions Thursday and Friday. Temperatures will be
seasonal, until the low pressure center moves inland over Southern
California bringing cooling and another chance of showers and
thunderstorms with chances peaking Friday night and Saturday.
Warmer and drier weather is expected for early next week. Areas of
night and morning coastal low clouds will extend inland across
much of the valleys.

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Friday)...
Not much has changed with the guidance with coverage of afternoon
showers and thunderstorms today expected to be less than Tuesday
with little or none on Thursday. Chances may return late in the
day Friday or Friday evening towards the coast as the upper low
centered west of northern Baja and south of Point Conception
begins to move slowly eastward.

The marine layer is around 2500 feet deep with satellite imagery
showing widespread coastal low clouds extending inland across much
of the San Diego County valleys and into southern and western
portions of the Inland Empire. The marine layer is expected to
become a little shallower into Friday with coastal low clouds not
extending quite as far into the valleys. Slow warming is expected
for today and Thursday with slight cooling for Friday.

&&

.LONG TERM (Friday night through Tuesday)...
Model guidance is closer with the track and timing of a closed low
pressure system with the center moving inland across northern Baja
Friday night and Saturday and into northwest Mexico into Arizona
on Sunday. This is a little faster with the eastward movement and
slightly farther south with the track.

Chances for precipitation would increase Friday night into
Saturday morning from the southwest and be more focused toward the
mountains for Saturday afternoon. This track would generally favor
San Diego County for the relatively greater rainfall versus areas
farther north. ECMWF ensemble guidance generally has CAPE values
peaking Saturday morning. Precipitation chances would decrease for
Saturday night into Sunday morning, then mostly be over the
mountains for Sunday afternoon.

The marine layer will remain deep enough for coastal low clouds to
extend inland across all of the valleys and possibly onto the
lower coastal mountain slopes with deepening of the marine layer
over the weekend.

Saturday is expected to be the coolest day with slight warming for
Sunday and a little greater warming for Monday and Tuesday, but
with increasing spread in the guidance peaking around Wednesday
with substantial differences in the placement of another closed
low pressure system that could be anywhere from just off the
California coast to well off the coast.

&&

.AVIATION...
120930Z...Coast/Valleys...Low clouds based at 1400-1900 feet MSL
with tops to 2300 feet will continue to spread into most of the
coastal basin through 14Z. Vis reduced 0-5SM between 1800-2300 feet
MSL. Scatter out to occur 17-20Z, but with only partial or
intermittent clearing at immediate coast. SCT 10000-12000 feet MSL,
turning BKN with isold TSRA 18-01Z over Inland Empire. CB tops to
35000 feet MSL. Gusty, erratic winds in and near any TSRA. Low
clouds to move ashore after 00-04Z and back into valleys overnight
into Thursday. Similar cloud bases/vis and coverage.

Mountains/Deserts...SCT 10000-12000 feet MSL, turning BKN with SCT
TSRA 18-01Z mainly over mountains and high desert. CB tops to 35000
feet MSL. Gusty, erratic winds in and near any TSRA.

&&

.MARINE...
There is a slight chance of thunderstorms Saturday. Otherwise, no
hazardous marine weather is expected through Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...17
AVIATION/MARINE...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 5:28 PM PDTBeach Hazards StatementSGXOrange, San Diego7 hr
Oct 12, 9:07 AM PDTAreal Flood AdvisorySGXOrange57 min
Oct 12, 1:11 PM PDTSpecial Weather StatementSGX49 min
Oct 12, 1:18 PM PDTAreal Flood AdvisorySGXRiverside117 min
Oct 12, 3:27 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.